We present the case of a 57-year-old woman brought to the Emergency Room complaining of a recent episode of prolonged chest pain radiating to the left upper limb, absent on admission. She reported personal history of fibromyalgia and hypothyroidism under levothyroxine, denying other toxicological habits. On admission, she was conscious and oriented, afebrile, and eupneic without supplemental oxygen. She presented with hypertension (167/54mmHg) but heart rate was normal and no changes in cardiopulmonar auscultation or signs of peripheral congestion were evident. The electrocardiogram (ECG) revealed sinus rhythm with ST depression and V1-4 biphasic T wave. Blood tests showed C-reactive protein 35.4mg/L (N <5.0), creatine kinase 380U/L (10-145) and troponin (Tn) I 6.29ng/mL (<0.04), with no other changes. The diagnosis of non-ST elevation myocardial infarction (NSTEMI) was assumed. However, coronary angiogram did not reveal epicardial coronary disease. Transthoracic echocardiography (TTE) showed preserved biventricular systolic function with normal segmental wall motion and no other changes. She remained asymptomatic, with normalization of the ST-T changes and decrease of myocardial necrosis biomarkers, and was discharged with the presumptive diagnosis of acute myocarditis, awaiting the completion of cardiac magnetic resonance imaging (CMR).
A month later, she returns complaining of another chest pain episode associated with no relevant changes on the ECG. Isolated Tn I elevation (10.46ng/mL) was present and remained despite serial normal ECG, and absence of changes on both TTE and CMR (Figure 1). After consulting her history on the national health data platform, we found a hospital admission in 2011, not reported by the patient, due to NSTEMI with normal coronary arteries and persistence of elevated Tn I after discharge. Given this discovery, we considered the possibility of falsely elevated serum Tn results from the routine assay used in our hospital. Normal values were determined using a point-of-care Tn I assay. A sample was sent to the laboratory of the supplier and it was treated with a reagent containing interference blocking proteins, concluding for the presence of HAb causing abnormally high TnI values.
The present case draws attention to the association between circulating serum HAb and the possibility of Tn false positives by the immunoassays commonly used. Although it is a rare phenomenon with about 40 cases reported, the cardiologist must be aware of it, specially when diagnostic investigation is inconclusive, in order to avoid false diagnosis, iatrogeny, absenteeism and increased costs.